Our Better Health

Diet, Health, Fitness, Lifestyle & Wellness

Why acetaminophen is the ‘most common cause of liver injury’ in Canada

Leave a comment

Health Canada boosts labelling requirements, but some doctors want extra-strength products off the shelves

Dr. Michael Rieder, a pediatric clinical pharmacologist at Western University in London, Ont., says acetaminophen misuse is the most common cause of liver injury in Canada.

Health Canada’s new labelling rules for acetaminophen are not strict enough, and the extra-strength products should be removed from store shelves, some doctors say.

Acetaminophen is one of the most widely used pain and fever relievers in Canada and worldwide. It is safe if used properly, but too much can be dangerous, particularly over time.

“It is the most common cause of liver injury. Period. Full stop,” said  Dr. Michael Rieder, a pediatric clinical pharmacologist at Western University in London, Ont.

Part of the challenge is that the drug is ubiquitous. Acetaminophen is found in Tylenol and more than 400 over-the-counter products in Canada, including combination cold and cough medicines and nighttime products, such as NyQuil and Sinutab.

“It used to be that acetaminophen was just in tablets,” said Rieder. Now it’s found in a range of new products and “you may not know that unless you look at the ingredients.”

Acetaminophen products
You may not know that acetaminophen is in a product
unless you look at the ingredients. 

Doctors and pharmacists may recommend acetaminophen to treat minor aches and pains, such as those from the common cold, viral and bacterial infections, headache, toothache, strains and sprains and menstrual cramps.

Too much of it can damage the liver.

Each year, about 4,500 hospitalizations in Canada occur due to acetaminophen overdose, and about 16 per cent of these are accidental, Health Canada says.

Symptoms depend on how much acetaminophen is in the blood. They can range from none to vomiting and abdominal pain to liver failure and death.

The overdoses are one reason Health Canada will be requiring stricter labelling rules for acetaminophen.

“The challenge for us and for practitioners and for patients and anybody that is using this medication is, how do you manage and balance the benefits of the product with the risks?” said Dr. Supriya Sharma, a senior medical adviser in the health products and food branch at Health Canada.

Severe liver damage and failure

Rieder called Health Canada a “responsible regulator” for imposing the new labelling rules. But he’d like to see only regular strength acetaminophen products on store shelves for consumers to grab.

Dr. Eric Yoshida says he’s had patients die waiting for liver transplants that never came after they suffered inadvertent acetaminophen injury. (CBC)

As a liver specialist at Vancouver General Hospital, Dr. Eric Yoshida regularly sees patients with severe liver failure from accidental acetaminophen overdose.

acetaminophen
‘The challenge for us and for practitioners and for patients and anybody that is using this medication is,
how do you manage and balance the benefits of the product with the risks?’

– Dr. Supriya Sharma, medical adviser to Health Canada

“I’m on call to the liver transplant program for this province. I just got a phone call literally two days ago from another hospital of somebody who was a heavy consumer of alcohol and took Tylenol and now they’re in severe liver injury and they were calling for a transplant or possible transplant assessment.”

There’s a good chance of recovery for that individual, Yoshida said, but the problem is a common one.

Yoshida said he realizes that extra-strength products are big sellers. But he wants consumers to be aware that when they take extra-strength acetaminophen, they’re just getting more of that drug, not a different molecule with more pain-relieving properties.
Inadvertent overdoses

“It’s the inadvertent overdoses that are particularly bothersome to myself,” Yoshida said.

He described a typical scenario of someone taking two tablets every three to four hours and then losing track of how much they took. “Those are the kind of inadvertent uses that can lead to drug-induced liver disease, acute liver injury.”

Like Rieder, Yoshida would like to see the amount of acetaminophen in products restricted to the regular-strength dose of 325 milligrams.

Why is too much acetaminophen so toxic to the liver over time?

In most people, therapeutic amounts of acetaminophen are broken down into non-toxic forms and secreted in the urine.

If our detox systems are overwhelmed by high doses of acetaminophen — five to 10 times the regular amount, Rieder said — then dangerous byproducts build up. If severe enough, it can disrupt how the liver works or cause the organ to stop working.

At the University of Alberta Hospital in Edmonton, critical care physician Dr. Dean Karvellas said he’s seen patients have acute liver failure while taking the maximum daily dose. He’d like to see it lowered from four grams, or eight tablets of extra-strength acetaminophen, to about three grams.

Teens and children affected

The liver toxicity is reversible if mild, Karvellas said, but sometimes the damage can’t be reversed.

It’s the most common cause of drug-induced liver injury in teens, said Rieder, who also chairs the drug therapy committee of the Canadian Pediatric Society.

Health Canada says the risk of liver injuries involving acetaminophen may be higher if you:

  • Have liver disease.
  • Drink three or more alcoholic drinks every day, even if you follow the recommended dose limit.
  • Use acetaminophen for a long time, even at the recommended dose.
    Health Canada’s Dr. Sharma said the regulator heard concerns from patient groups who feared pulling the extra strength products would drive people towards using opioids and other pain medications with more serious side-effects.

As for combining the drug with booze, there’s a feeling alcohol may increase the liver injury, but the jury is out to what degree, Rieder said.

For some vulnerable segments of the population, such as children, taking slightly more than the therapeutic dose over long periods can also result in overdoses, he said.

By Amina Zafar, CBC News    Sep 16, 2016
source: www.cbc.ca
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s